Itching, Hydrea and H1 inhibitors

Hi everyone. Perhaps I was being a little over optimistic, bu I hoped that taking Hydroxicarbamide would improve my PV itching. I've only been taking it for 10 days, so perhaps it's a little early to judge, but since taking it my itching is definitely worse. it is now with me most of the time, not just after contact with water. I had to abandon my poor hubbie in bed last night, as I had terrible restless legs (an old complaint of mine) but now combined with awful itching. I have never had so horrible an experience of the itching.

I was wondering if anybody had tried the combination of an H1 inhibitor and Ranitidine? I've read about it, but don't know how effective it is. Failing that, does anyone find any particular antihistamine effective? I see my MPN specialist on Monday, so, poor man, he's going to have to put up with me moaning.

Maz, what ideas does Dr Harrison have on issue this which is so common to all of us? Any help would be wonderful.

15 Replies

oldestnewest
  • Hi Splb3317, sorry to hear that your itching is getting worse, you can have a look at the information on our website, it might help

    mpnvoice.org.uk/living-with...

    Best wishes, Maz

  • Thank you Maz. I have looked at that information before. It has some useful advice. I notice there is no mention of antihistamines, which I suspect have limited use , bu, any port in a storm! I wish I could find out more about these H1 inhibtors and Zantac. Thank you again for your reply. Kind regards, Sandra

  • Hi Sandra, I have asked Prof Harrison for some advice and she has said: Usually we use cimetidine as the H1 blocker I have seen patients whose pruritus gets worse on HU but its rare.

    Hope this helps. Maz

  • Ah, thanks Maz. I see my haemo on Monday and will mention the H1 blocker to get his advice as well. I think the restless legs are making things worse and my GP says that there is a medication for RLS, but it's essentially a Parkinsons drug and I need to speak to my MPN man to see how that would react with the other meds. I'll see how I get on, on Monday.

    Thank you so much for talking to Prof. Harrison for me. kind regards.

    Sandra

    By the way, are there any London meetings booked yet? We come to London every year and it would be nice to incorporate a forum into the visit.

  • Hi Sandra, you are more than welcome. No date for forum yet, I will let you know when I have a date. We will also be holding another Living with MPNs Day in Nov in London, no details yet and you can't book yet, I will post details as soon as I have them.

    Best wishes, Maz

  • Thank you Maz

    Sandra

  • Hello Splb3317, , sorry to say the HU didn't do much for my itching and took it many years. Twas only when started Ruxolitinib that I got almost instant relief from it. . I don't know if the stage of your PV would qualify you to try Rux which isn't necessarily a bad thing. But overall there is little else i found to help. Sorry !!

    As Maz says check out other info as there has been much debate and advice posted on here over last couple years. Cheers Chris

  • Thanks Chris. I got the feeling that Hydroxy doesn't help much. I wish I could find this info. on H1 inhibitors and Zantac.

    I'll have a word with my haemotologist on Monday. Unlike last night, my restless legs and itching seem to taking a rest this evening. I might even get some sleep. All the best,

    Sandra

  • Hope you do Sandra, , , like many I know exactly how you feel. . And it ain't pleasant for sure. . . . .

  • Sandra try putting your key words in the Forum search engine. I just put Zantac in and got a hit for PV itching by PV Reporter from 6 mths ago. . Worth a go maybe. . ,

  • Thanks Chris. I'll give it a go.

    Sandra

  • My partner 33yrs old is on interferon alpha and his itching is through the roof x

  • Oh, I'm sorry to hear that. It's such a horrible sensation. All the best to him.

    Sandra

  • Hi, I have PV controlled by venesection only but my itching can be very intense at times. I am on Phenergran (2 daily) and Loratadene in the morning, both antihistamines, to try and control the itch.

    I find that keeping hydrated helps and also I have recently found that the Aveeno cream, for sensitive skin, seems to soothe also. When I shower I do so with tepid water not hot, as this makes the itch worse too.

    Hope this helps, it is so uncomfortable - every sympathy.

    Kind regards Aime xx😺😺

  • Thanks Aime, it does seem to be trial and error. I think I've been able to improve the aquagenic itch by, as you say, using tepid water, and keeping away from the fast flowing stream. I bend into the stream to wash my hair but just dab my legs without scrubbing them. I still itch bit for 10 minutes or so after the shower, but that's bearable.

    The problem was when I'd just started taking H.U a few weeks ago. Then I seemed to itch everywhere. It does seem to have got better since then. Fingers crossed. On the face of it, Itching seems such a small thing, but, for a lot of us, it's such a horrible an experience.

    All the best Aime.

    Sandra

You may also like...